Finance and Stochastics

, Volume 19, Issue 2, pp 215–231 | Cite as

Fragility of arbitrage and bubbles in local martingale diffusion models



For any positive diffusion with minimal regularity, there exists a semimartingale with uniformly close paths that is a martingale under an equivalent probability. As a result, in models of asset prices based on such diffusions, arbitrage and bubbles alike disappear under proportional transaction costs or under small model mis-specifications. Thus, local martingale diffusion models of arbitrage and bubbles are not robust to small trading and monitoring frictions.


Arbitrage Bubbles Transaction costs Local martingales 

Mathematics Subject Classification (2010)

91G10 62P05 

JEL Classification



  1. 1.
    Andersen, L.: Option pricing with quadratic volatility: a revisit. Finance Stoch. 15, 191–219 (2011)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Ansel, J.-P., Stricker, C.: Couverture des actifs contingents et prix maximum. Ann. Inst. Henri Poincaré B, Probab. Stat. 30, 303–315 (1994)MATHMathSciNetGoogle Scholar
  3. 3.
    Brossard, J.: Deux notions équivalentes d’unicité en loi pour les équations différentielles stochastiques. In: Azéma, J., Émery, M., Ledoux, M., Yor, M. (eds.) Séminaire de Probabilités XXXVII. Lecture Notes in Math., vol. 1832, pp. 246–250. Springer, Berlin (2003)CrossRefGoogle Scholar
  4. 4.
    Chernyĭ, A.S.: On the uniqueness in law and pathwise uniqueness for stochastic differential equations. Theory Probab. Appl. 46, 406–419 (2003)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Chung, K.L., Williams, R.J.: Introduction to Stochastic Integration, 2nd edn. Birkhäuser, Boston (1990)CrossRefMATHGoogle Scholar
  6. 6.
    Cox, A.M.G., Hobson, D.G.: Local martingales, bubbles and option prices. Finance Stoch. 9, 477–492 (2005)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Delbaen, F., Schachermayer, W.: A general version of the fundamental theorem of asset pricing. Math. Ann. 300, 463–520 (1994)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Delbaen, F., Schachermayer, W.: Arbitrage possibilities in Bessel processes and their relations to local martingales. Probab. Theory Relat. Fields 102, 357–366 (1995)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Delbaen, F., Schachermayer, W.: A simple counterexample to several problems in the theory of asset pricing. Math. Finance 8, 1–11 (1998)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Fernholz, D., Karatzas, I.: On optimal arbitrage. Ann. Appl. Probab. 20, 1179–1204 (2010)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Fernholz, R., Karatzas, I., Kardaras, C.: Diversity and relative arbitrage in equity markets. Finance Stoch. 9, 1–27 (2005)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Föllmer, H., Kabanov, Y.M.: Optional decomposition and Lagrange multipliers. Finance Stoch. 2, 69–81 (1998)MATHMathSciNetGoogle Scholar
  13. 13.
    Guasoni, P., Rásonyi, M., Schachermayer, W.: Consistent price systems and face-lifting pricing under transaction costs. Ann. Appl. Probab. 18, 491–520 (2008)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Heston, S., Loewenstein, M., Willard, G.: Options and bubbles. Rev. Financ. Stud. 20, 359–390 (2007)CrossRefGoogle Scholar
  15. 15.
    Jarrow, R.A., Protter, P., Shimbo, K.: Asset price bubbles in complete markets. In: Fu, M.C., Jarrow, R.A., Yen, J.-Y.J., Elliott, R.J. (eds.) Advances in Mathematical Finance. Appl. Numer. Harmon. Anal., pp. 97–121. Birkhäuser Boston, Boston, MA (2007)CrossRefGoogle Scholar
  16. 16.
    Jarrow, R.A., Protter, P., Shimbo, K.: Asset price bubbles in incomplete markets. Math. Finance 20, 145–185 (2010)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Jarrow, R., Kchia, Y., Protter, P.: A gold bubble? Bloomberg’s Risk Newsletter, 8–9 (2011). Available online
  18. 18.
    Jarrow, R., Kchia, Y., Protter, P.: How to detect an asset bubble. SIAM J. Financ. Math. 1, 839–865 (2011)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Jarrow, R., Kchia, Y., Protter, P.: Is there a bubble in Linkedin’s stock price? J. Portf. Manag. 38, 125–130 (2011)CrossRefGoogle Scholar
  20. 20.
    Kabanov, Y., Stricker, C.: On equivalent martingale measures with bounded densities. In: Azéma, J., Émery, M., Ledoux, M., Yor, M. (eds.) Séminaire de Probabilités, XXXV. Lecture Notes in Math., vol. 1755, pp. 139–148. Springer, Berlin (2001)CrossRefGoogle Scholar
  21. 21.
    Karatzas, I., Kardaras, C.: The numéraire portfolio in semimartingale financial models. Finance Stoch. 11, 447–493 (2007)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Loewenstein, M., Willard, G.A.: Rational equilibrium asset-pricing bubbles in continuous trading models. J. Econ. Theory 91, 17–58 (2000)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Madan, D.B., Yor, M.: Itô’s integrated formula for strict local martingales. In: Émery, M., Yor, M. (eds.) In memoriam Paul-André Meyer, Séminaire de Probabilités XXXIX. Lecture Notes in Math., vol. 1874, pp. 157–170. Springer, Berlin (2006)CrossRefGoogle Scholar
  24. 24.
    Michael, E.: Continuous selections, I. Ann. Math. 63, 361–382 (1956)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Pal, S., Protter, P.: Analysis of continuous strict local martingales via h-transforms. Stoch. Process. Appl. 120, 1424–1443 (2010)CrossRefMATHMathSciNetGoogle Scholar
  26. 26.
    Platen, E.: A benchmark approach to finance. Math. Finance 16, 131–151 (2006)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Prokaj, V., Rásonyi, M.: Local and true martingales in discrete time. Teor. Veroâtn. Ee Primen. 55, 398–405 (2010)CrossRefGoogle Scholar
  28. 28.
    Protter, P.: A mathematical theory of financial bubbles. In: Le Cam, L.M., Neyman, J., Scott, E.L. (eds.) Paris–Princeton Lect. N. Math. 2013, pp. 1–108. Springer, Berlin (2013)CrossRefGoogle Scholar
  29. 29.
    Ruf, J.: Hedging under arbitrage. Math. Finance 23, 297–317 (2013)CrossRefMATHMathSciNetGoogle Scholar
  30. 30.
    Soner, H.M., Shreve, S.E., Cvitanić, J.: There is no nontrivial hedging portfolio for option pricing with transaction costs. Ann. Appl. Probab. 5, 327–355 (1995)CrossRefMATHGoogle Scholar
  31. 31.
    Stroock, D.W., Varadhan, S.R.S.: Diffusion processes with continuous coefficients. I. Commun. Pure Appl. Math. 22, 345–400 (1969)CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Stroock, D.W., Varadhan, S.R.S.: On the support of diffusion processes with applications to the strong maximum principle. In: Le Cam, L.M., Neyman, J., Scott, E.L. (eds.) Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, Probability Theory, vol. 3, Univ. California, Berkeley, Calif. 1970/1971. pp. 333–359. University of California Press, Berkeley (1972)Google Scholar
  33. 33.
    Stroock, D.W., Varadhan, S.R.S.: Multidimensional Diffusion Processes. Classics in Mathematics. Springer, Berlin (2006). Reprint of the 1997 editionMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsBoston UniversityBostonUnited States
  2. 2.School of Mathematical SciencesDublin City UniversityDublin 9Ireland
  3. 3.MTA Alfréd Rényi Mathematical InstituteBudapestHungary
  4. 4.School of MathematicsUniversity of EdinburghEdinburghUnited Kingdom

Personalised recommendations